Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 7:50 PM CDT for McLean County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 7:50 PM CDT (00:50 UTC)
- Expired
- May 11, 2014, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McLean County, IL
The radar
The Lincoln radar (KILX), 70 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:59 PM CDT | HAIL 1 | 4 Sw Lexington, IL | |
| May 11, 8:00 PM CDT | HAIL 1.75 | Towanda, IL | |
| May 11, 8:04 PM CDT | HAIL 2.75 | 1 N Towanda, IL | EVENT LASTED 3 MINUTES |
| May 11, 8:04 PM CDT | HAIL 2.75 | Towanda, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2685 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KILX 120050
SVRILX
ILC113-120130-
/O.NEW.KILX.SV.W.0028.140512T0050Z-140512T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
* UNTIL 830 PM CDT
* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWANDA...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COOKSVILLE...LEXINGTON...GRIDLEY...CHENOA...COLFAX...LAKE
BLOOMINGTON...PLEASANT HILL...WESTON AND CROPSEY.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 2 AND 9
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 166 AND 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
4060 8907 4063 8906 4063 8904 4067 8904
4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0051Z 233DEG 12KT 4059 8888
HAIL...1.00IN
WIND...60MPH
$$
BARNES2 follow-up statements
413
WWUS53 KILX 120116
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT SUN MAY 11 2014
ILC113-120130-
/O.CON.KILX.SV.W.0028.000000T0000Z-140512T0130Z/
MCLEAN IL-
816 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCLEAN COUNTY UNTIL 830 PM CDT...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEXINGTON...
AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED BASEBALL SIZE HAIL IN
TOWANDA AT 804 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COOKSVILLE...LEXINGTON...GRIDLEY...CHENOA...COLFAX...PLEASANT HILL...
WESTON AND CROPSEY.
INTERSTATE 39 BETWEEN MILE MARKERS 2 AND 9.
INTERSTATE 55 BETWEEN MILE MARKERS 166 AND 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
4060 8907 4063 8906 4063 8904 4067 8904
4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0115Z 233DEG 12KT 4061 8879
HAIL...1.00IN
WIND...60MPH
$$
BARNES246
WWUS53 KILX 120125
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
825 PM CDT SUN MAY 11 2014
ILC113-120135-
/O.EXP.KILX.SV.W.0028.000000T0000Z-140512T0130Z/
MCLEAN IL-
825 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCLEAN COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
4060 8907 4063 8906 4063 8904 4067 8904
4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0125Z 233DEG 12KT 4063 8875
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:49 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 11, 6:49 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lincoln IL 649 PM CDT Sun May 11 2014 .DISCUSSION... ISSUED 248 PM CDT Sun May 11 2014 Air mass destabilizing quickly across central and southeast Illinois early this afternoon. 18Z upper air sounding from our office showing CAPE of around 2600 J/kg with no convective inhibition, although shear values are not especially impressive. Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south of I-72, as dew points of 70 degrees have made it as far north as Taylorville. Warm front extends from southern Nebraska along the Iowa/Missouri border, but becomes more diffuse in northern Illinois where it is more of a dew point discontinuity. Thunderstorms have been percolating most of the day across the Ohio Valley, and a persistent, small MCS is advancing across Iowa. Some development has recently started as well across northeast Missouri south of the main MCS. Has been quiet in our area the last few hours, but latest radar returns are starting to show thunderstorms developing between Taylorville and St Louis. The primary forecast concern remains with the severe weather threat over the next 24 to 36 hours. SHORT TERM...Tonight through Tuesday: Latest runs of the HRRR have been persistent with the Iowa storms affecting more of the northern third of Illinois, with more scattered strong/severe storms affecting our area through about 7 pm. Shear parameters don't really improve any in our area, so thinking that hail/wind threat will be the primary concerns here with the tornado threat closer to the warm front. After sunset, capping of the atmosphere will begin in the warm sector. Have maintained some 30-40% PoP's after midnight northwest of the Illinois River, and slight chances as far east as I-55, with dry conditions across the southeast half of the forecast area. Similar convective parameters expected on Monday, with CAPE's rising to 2500-3000 J/kg, although shear remains on the low side. Day2 slight risk basically along and northwest of the Illinois River, where the shear will be a bit higher as it is closer to the incoming cold front, and severe weather threat will mainly be mid afternoon to early evening. With the front slowing down a tad, will keep any PoP's east of I-57 around 20% during the day, while likely PoP's around 60% found during the afternoon along/west of the Illinois River. Have maintained the 60-70% PoP's everywhere during the night as the front slowly moves through, and over the eastern CWA on Tuesday with some 80% values south of I-70 Tuesday. Severe weather threat on Tuesday appears minimal, and would be near the Indiana border if any did occur. LONG TERM...Wednesday through Sunday: A broad upper trough will be dominating much of the eastern half of the nation into the first part of the weekend, with cool conditions prevailing. The ECMWF has been persistent with a closed upper low forming by late Thursday over the Great Lakes, then lifting northward, while the GFS keeps a more progressive trough. Toward the end of the weekend, the trough will finally start to break down as an upper low digs southward across the Pacific Northwest, causing rising heights over the center of the nation. Most challenging area in this forecast period is with rain on Wednesday. The tail end of the NAM is trending toward the solution favored by the ECMWF and GEM for the last few days, with a surface low riding northeast along the base of the trough, although the NAM is much further west with it. The GFS has keep its surface features much weaker and further east. Have kept the likely PoP's on Wednesday across the southeast third of the area, although the ECMWF/GEM solutions would likely require this to be expanded further northwest toward the I-55 corridor. Thursday and Friday, the rain will be much more scattered in nature, as weak troughs rotate around through the broad upper trough. Rain chances will diminish this weekend as the upper flow flattens. Geelhart && .AVIATION... ISSUED 649 PM CDT Sun May 11 2014 VFR conditions expected across the central Illinois terminals through the 00Z TAF valid time. A warm front has lifted north of the area today, associated with a few showers/storms. However, now mainly dry conditions are anticipated until the trailing cold front associated with the same storm system pushes into the area Monday night. While this dry period should last across most of the area until after 00Z Tuesday, VFR low/mid cloud cigs will last for much of the next 24 hours. Gusty southerly winds will fall off this evening with the loss of diurnal heating/mixing. This, and an approaching low level jet, will allow LLWS to develop later tonight. The LLWS will end as deeper mixing and gustiness returns Monday morning. Bak && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 3:22 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN MAY 11 2014 ILZ027>031-036-037-040-041-047-121100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM. ILZ038-042>046-048>057-061>063-066>068-071>073-121100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, May 11, 5:18 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL SHELBYVILLE 39.41N 88.80W
05/11/2014 M1.00 INCH SHELBY IL PUBLIC
RELAYED BY WAND TV DECATUR
&&
JRPLocal storm report, May 11, 5:50 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 2 SE GREENUP 39.23N 88.13W
05/11/2014 M0.75 INCH CUMBERLAND IL MESONET
&&
JRPLocal storm report, May 11, 5:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GREENUP 39.25N 88.16W
05/11/2014 M1.00 INCH CUMBERLAND IL PUBLIC
RELAYED BY WAND TV DECATUR
&&
JRPLocal storm report, May 11, 5:53 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL GREENUP 39.25N 88.16W
05/11/2014 M2.50 INCH CUMBERLAND IL EMERGENCY MNGR
&&
JRPLocal storm report, May 11, 6:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 NW GREENUP 39.28N 88.20W
05/11/2014 M2.00 INCH CUMBERLAND IL PUBLIC
CAUSED ROOF, SIDING AND VEHICLE DAMAGE
0538 PM TSTM WND GST 3 NW GREENUP 39.28N 88.20W
05/11/2014 E60 MPH CUMBERLAND IL PUBLIC
LARGE LIMBS DOWN
&&
JRPLocal storm report, May 11, 7:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL SHELBYVILLE 39.41N 88.80W
05/11/2014 M1.00 INCH SHELBY IL PUBLIC
RELAYED BY WAND TV DECATUR
0428 PM HAIL SUMNER 38.72N 87.86W
05/11/2014 M1.75 INCH LAWRENCE IL TRAINED SPOTTER
0428 PM HAIL WINDSOR 39.44N 88.60W
05/11/2014 M0.75 INCH SHELBY IL TRAINED SPOTTER
0453 PM HAIL COLES 39.52N 88.47W
05/11/2014 M0.88 INCH COLES IL PUBLIC
RELAYED BY WAND TV
0536 PM HAIL 2 SE GREENUP 39.23N 88.13W
05/11/2014 M0.75 INCH CUMBERLAND IL MESONET
0538 PM TSTM WND GST 3 NW GREENUP 39.28N 88.20W
05/11/2014 E60.00 MPH CUMBERLAND IL PUBLIC
LARGE LIMBS DOWN
0538 PM HAIL 3 NW GREENUP 39.28N 88.20W
05/11/2014 M2.00 INCH CUMBERLAND IL PUBLIC
CAUSED ROOF, SIDING AND VEHICLE DAMAGE
0540 PM HAIL GREENUP 39.25N 88.16W
05/11/2014 M1.00 INCH CUMBERLAND IL PUBLIC
RELAYED BY WAND TV DECATUR
0540 PM HAIL GREENUP 39.25N 88.16W
05/11/2014 M2.50 INCH CUMBERLAND IL EMERGENCY MNGR
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:12 PM CDT | Flash Flood Warning | ILX | McLean, Woodford | 3 hr |
| May 11, 9:03 PM CDT | Areal Flood Advisory | ILX | McLean | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.